Alert archive / New Jersey / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 51, NWS Philadelphia/Mount Holly

August 13, 1999Monmouth County, New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 13, 1999, 3:19 PM EDT for Monmouth County, New Jersey. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 1999, 3:19 PM EDT (19:19 UTC)
Expired
Aug 13, 1999, 3:50 PM EDT
In force
31 min
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

County Monmouth County, NJ

The radar

The Philadelphia radar (KDIX), 44 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:26 PM EDTThunderstorm Wind 50Middletown, NJ

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPHL 131920 RRA
SVRPHL
NJC025-131950-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
319 PM EDT FRI AUG 13 1999

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MONMOUTH COUNTY IN NEW JERSEY.

* UNTIL 350 PM EDT.

* AT 315 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A RAPIDLY DEVELOPING SEVERE THUNDERSTORM 1 MILE SOUTH OF
  KEANSBURG... MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  ATLANTIC HIGHLANDS AT 330 PM EDT.

THIS IS A DANGEROUS STORM. MOVE INSIDE A STRONG BUILDING AND DO
NOT STAND NEAR WINDOWS. FOR YOUR PROTECTION MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

DO NOT DRIVE YOUR CAR WHERE WATER COVERS THE ROADWAY. THE WATER
MAY BE DEEPER THAN YOU THINK. IF CAUGHT IN RISING FLOOD WATERS...
ABANDON YOUR CAR QUICKLY AND MOVE TO HIGHER GROUND. ROUTE 36 MAY
HAVE SOME LOCAL FLOODING PROBLEMS FROM THIS STORM.

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE
TELEVISION OUTLET.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:00 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 13, 3:00 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT FRI AUG 13 1999

...THUNDERSTORMS PRODUCING PERIODS OF LOCALLY HEAVY
   RAINFALL THROUGH SATURDAY...

MORNING MODEL RUNS REMAIN IN GENERAL AGREEMENT WITH EACH OTHER.
AVN/ETA/NGM FCST 500H TROF TO BE LOCATED N-S THRU CNTRL PA INTO SC
IN 48-HRS. ALL THREE MODELS BRINGS SFC COLD FRONT IN MID WEST
EASTWARD AND LOCATE IT NE-SE IN THE COASTAL WATERS. ALL ALSO MOVE
LOW PRES IN MID WEST NE INTO CANADA AND BEGIN SECONDARY LOW FRMTN
ALONG COLD FRONT IN THE MID-ATLANTIC REGION. NGM AND ETA BRINGS IN
PCPN EARLY AND CONTINUES MEASUREABLE AMNTS TO HOUR 48 ... WITH THE
ETA BEING THE WETTER OF THE TWO MODELS WITH OVR AN INCH FCST. AVN NO
SLOUCH WITH PCPN AMOUNTS AS WELL.

MODELS KEEP ATMOS UNSTABLE THRU PERIOD WITH LI/S DIPPING TO AS LOW
AS -6. NGM TSTM POPS TMRW INTO THE 85 TO LOW 90 % YOU - WILL - HAVE
- TSTMS RANGE. MAX RH CORE IS DRAPED THRU THE REGION THRU DAY TWO
PER ALL MODELS. AFTN RADAR PIX SHOWED TSTMS POPPING UP HERE AND
THERE ESP FM N DELMARVA THRU NJ. PUTTING ALL TOGETHER SHOWS THE NEED
TO PUT A LITTLE MORE FAITH IN THE SUGGESTIONS OF THE MODELS THAT WE
ARE INDEED GOING TO GET SOME RAIN.

WAS TEMPTED TO DO THE USUAL IN DROUGHT NO HIGHER THAN 30 POPS THRU
THE TWO DAY FCST BUT WILL MATCH POPS OF GUIDANCE FOR ALL ABOVE
REASONS. WITH COLD FRONT PROVIDING LIFT FOR LATE TMRW/OVRNGT ...
WITH GO FOR LIKELY THAT TIME PERIOD. TEMPS LOOK REASONABLE WITH
TOUCH MORE CLOUDINESS THAN TDY ... WITH PHI HITTING 94 DEG UNDER
VARIABLY CLOUDY SKIES.

ALL REMAINS QUIET ON THE MARINE.

.PHI...NONE.

WOODWORTH

In the hours before

Special weather statement, Aug 13, 11:45 AM EDT, 3 hours 34 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-012>026-DEZALL-
MDZ008-012-015-019-020-140000-

SPECIAL WEATHER STATEMENT - EXCESSIVE RAINFALL OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1145 AM EDT FRI AUG 13 1999

...PERIODS OF THUNDERSTORMS THIS AFTERNOON INTO SATURDAY PRODUCING
LOCALLY HEAVY DOWNPOURS...

WARM AND VERY HUMID AIR COVERS THE REGION THIS AFTERNOON. THE AIR IS
ALSO BECOMING INCREASINGLY UNSTABLE. THIS COMBINATION WILL BE
SETTING OFF PERIODS OF THUNDERSTORMS THIS AFTERNOON INTO SATURDAY.
SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL OF AN
INCH AN HOUR OR GREATER. RADAR INDICATES THAT THUNDERSTORMS
CURRENTLY MOVING THROUGH SOUTHERN DELAWARE ARE PUTTING DOWN RAINFALL
AMOUNTS OF ONE AND ONE HALF INCH PER HOUR.

EXCESSIVE RAIN IN A SHORT PERIOD OF TIME WILL CAUSE FLOODING OF
ROADS AND LOW LYING REGIONS. MOTORISTS WILL ENCOUNTER A RAPID DROP
IN VISIBILITY. BECAUSE OF THE RECENT HEAT WAVES AND LACK OF GENERAL
RAINFALL ... THE GROUND HAS BECOME HARD AS A ROCK AND ANY SUDDEN
EXCESSIVE RAINFALL WILL BE ADDED TO THE RUNOFF INSTEAD OF BEING
ABSORBED.

SOME THUNDERSTORMS DURING THE PAST WEEK ... ALTHOUGH WIDESPREAD IN
NATURE AND CLOSE TO BUT NOT OCCURRING IN THE PHILADELPHIA FORECAST
REGION ... PUT DOWN RAINFALL AMOUNTS OF 3 TO 5 INCHES OR MORE WHERE
THEY OCCURRED. STORMS SUCH AS THESE IN OUR REGION COULD CAUSE
FLOODING PROBLEMS FOR SMALL STREAMS AND CREEKS.

IN AREAS WHERE LOCALLY HEAVY RAINFALL IS FALLING ... DO NOT DRIVE
YOUR CAR INTO STANDING WATER. THE WATER COULD BE DEEPER THAN IT
APPEARS. PULL YOUR CAR OFF THE ROAD IF POSSIBLE SHOULD YOU ENCOUNTER
A RAPID DROP IN VISIBILITY. TORRENTIAL RAINFALL IN SPOTS COULD LOWER
THE VISIBILITY TO NEAR ZERO.

STAY TUNED TO YOUR LOCAL NOAA WEATHER RADIO FOR THE LATEST WEATHER
INFORMATION.

WOODWORTH
Special weather statement, Aug 13, 11:45 AM EDT, 3 hours 34 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-012>026-DEZALL-
MDZ008-012-015-019-020-140000-

SPECIAL WEATHER STATEMENT - EXCESSIVE RAINFALL OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1145 AM EDT FRI AUG 13 1999

...PERIODS OF THUNDERSTORMS THIS AFTERNOON INTO SATURDAY PRODUCING
LOCALLY HEAVY DOWNPOURS...

WARM AND VERY HUMID AIR COVERS THE REGION THIS AFTERNOON. THE AIR IS
ALSO BECOMING INCREASINGLY UNSTABLE. THIS COMBINATION WILL BE
SETTING OFF PERIODS OF THUNDERSTORMS THIS AFTERNOON INTO SATURDAY.
SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL OF AN
INCH AN HOUR OR GREATER. RADAR INDICATES THAT THUNDERSTORMS
CURRENTLY MOVING THROUGH SOUTHERN DELAWARE ARE PUTTING DOWN RAINFALL
AMOUNTS OF ONE AND ONE HALF INCH PER HOUR.

EXCESSIVE RAIN IN A SHORT PERIOD OF TIME WILL CAUSE FLOODING OF
ROADS AND LOW LYING REGIONS. MOTORISTS WILL ENCOUNTER A RAPID DROP
IN VISIBILITY. BECAUSE OF THE RECENT HEAT WAVES AND LACK OF GENERAL
RAINFALL ... THE GROUND HAS BECOME HARD AS A ROCK AND ANY SUDDEN
EXCESSIVE RAINFALL WILL BE ADDED TO THE RUNOFF INSTEAD OF BEING
ABSORBED.

SOME THUNDERSTORMS DURING THE PAST WEEK ... ALTHOUGH WIDESPREAD IN
NATURE AND CLOSE TO BUT NOT OCCURRING IN THE PHILADELPHIA FORECAST
REGION ... PUT DOWN RAINFALL AMOUNTS OF 3 TO 5 INCHES OR MORE WHERE
THEY OCCURRED. STORMS SUCH AS THESE IN OUR REGION COULD CAUSE
FLOODING PROBLEMS FOR SMALL STREAMS AND CREEKS.

IN AREAS WHERE LOCALLY HEAVY RAINFALL IS FALLING ... DO NOT DRIVE
YOUR CAR INTO STANDING WATER. THE WATER COULD BE DEEPER THAN IT
APPEARS. PULL YOUR CAR OFF THE ROAD IF POSSIBLE SHOULD YOU ENCOUNTER
A RAPID DROP IN VISIBILITY. TORRENTIAL RAINFALL IN SPOTS COULD LOWER
THE VISIBILITY TO NEAR ZERO.

STAY TUNED TO YOUR LOCAL NOAA WEATHER RADIO FOR THE LATEST WEATHER
INFORMATION.

WOODWORTH

Nearby

Severe Thunderstorm Warnings in New Jersey, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.